Colorado, 2013

Blizzard and Winter Storm in Colorado, February 24, 2013

February 24, 2013 · NWS BOU · 7 events in 7 counties and zones

A storm system near the Four Corners region produced heavy upslope snowfall in and near the Front Range with blizzard conditions further east as it made its way across southern Colorado. 5 miles west-southwest of Livermore; with 8 inches near Gross Reservoir, Idaho Springs and Nederland.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system near the Four Corners region produced heavy upslope snowfall in and near the Front Range with blizzard conditions further east as it made its way across southern Colorado. In the Front Range Mountains and Foothills storm totals included: 27 inches near Pinecliffe; 24 inches, 13 miles northwest of Golden; 20 inches near Genesee; 17 inches near Conifer; 15 inches, 3 miles west of Jamestown; 14 inches, 4 miles southwest of Eldorado Springs; 12.5 inches near Aspen Springs; 12 inches near Evergreen, 11 miles west of Livermore, Strontia Springs Dam and near Ward; 10 inches at Eldora Ski Area; 9 inches, 8.5 miles west-southwest of Livermore; with 8 inches near Gross Reservoir, Idaho Springs and Nederland.

Across the Urban Corridor, storm totals included: 12 inches in Aurora; 11.5 inches near Highlands Ranch; 11 inches in Lakewood; 10.5 inches just north of Longmont and Westminster; 10 inches in Lone Tree and Thornton; 9 inches at Denver International Airport, Ft. Collins and Milliken; 8.5 inches in Aurora, 6 miles southwest of Denver and near Loveland; 8 inches at Boulder, Broomfield, and Ralston Reservoir; 7.5 inches near Frederick, with 7 inches at Commerce City. The storm prompted the cancellation of 200 flights in and out of Denver International Airport.

Along and south of the I-70 corridor, east of Denver to around Cedar Point, the combination of heavy snow and strong wind produced blizzard conditions. Storm totals included: 14 inches, 10 miles south-southeast of Buckley AFB, 10.5 inches, 8 miles southeast of Watkins; 8 inches at Elizabeth and Sedalia; 7 inches at Agate and 6 inches near Byers. Northerly winds of 25 to 30 mph were common with gusts to 40 mph. Interstate 70 was especially hazardous from around Byers to Limon where snow and blowing snow reportedly produced zero visibilities at times and drifts up to 3 feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 23, 9:44 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 23, 9:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
944 PM MST SAT FEB 23 2013

.UPDATE...

&&

.SHORT TERM...SNOW STARTING TO DEVELOP ALONG THE FRONT RANGE AS
LIFT MOVES IN AND PRESSURE FALLS MOVE INTO SOUTHERN COLORADO.
INTENSITY WILL BE LOW INITIALLY...PARTLY DUE TO DRY LOW LEVEL AIR
THAT WILL TAKE SEVERAL HOURS TO SATURATE. BUMPED UP THE TIMING OF
SNOW BEGINNING TO REFLECT WHAT IS HAPPENING...BUT NOT MUCH CHANGE
TO THE EXPECTED INTENSIFICATION LATER TONIGHT.

MODEL TRENDS CONTINUE TO BE A LITTLE STRONGER/SLOWER WITH A BIT
MORE SNOW...MAINLY DUE TO THE SNOW ENDING LATER. LATEST RUNS
SUGGEST ANOTHER INCH OR TWO IN THE DENVER AREA SUNDAY
EVENING...WITH SREF ENSEMBLES SUGGESTING 7-14 INCHES ACROSS DENVER
AND SEVERAL MEMBERS OVER 20 INCHES AT KAPA. THE SLOWER SPEED WOULD
ESPECIALLY IMPACT AREAS SOUTH OF DENVER WHERE THE SNOW RATES WOULD
STILL BE GOOD WITH THE UPSLOPE WIND. WE MAY NEED TO MOVE THE
FORECAST IN THAT DIRECTION...BUT WILL WAIT FOR MORE CONFIDENCE ON
THAT...LITTLE IMPACT ON THE CURRENT WARNINGS ANYWAY.

&&

.AVIATION...LITTLE CHANGE. SNOW BECOMING WIDESPREAD BY 08Z WITH
MVFR CONDITIONS PREVAILING...THEN LIFR CONDITIONS PREVAILING BY
12Z. 06Z TAFS WILL HAVE STRONGER WINDS SUNDAY
AFTERNOON...EXPECTING BLIZZARD CONDITIONS FOR SEVERAL HOURS AT
KDEN AND POSSIBLY KAPA...KBJC WILL LIKELY STAY LIFR BUT WILL
LIKELY HAVE LESS WIND AND VISIBILITY IMPACT. SOME SNOW
ACCUMULATION AND BLOWING/DRIFTING CONTINUING INTO SUNDAY EVENING
THEN MUCH BETTER BY 06Z MONDAY AT KBJC/KDEN AND 08Z AT KAPA.

&&

.PREV DISCUSSION... /ISSUED 330 PM MST SAT FEB 23 2013/

SHORT TERM....CURRENT WATER VAPOR AND Q-G ANALYSIS SHOWS A
STRONG STORM SYSTEM CARVING OUT ACROSS THE GREAT BASIN. LATEST
MODEL TRENDS FROM THE 12Z NAM...GFS...GEM AND EVEN WRF HAVE SHOWN
A SLIGHT NORTHWARD SHIFT IN AREAS OF BEST LIFT AND HEAVIER
SNOWFALL. HOWEVER...12Z ECMWF STILL MAINTAINED A PERSISTENT AND
PREFERRED SOLUTION BUT AT THE SAME TIME HAS INCREASED SNOWFALL
AMOUNTS AN INCH OR TWO MORE THAN THE 00Z RUN. NCEP FORECASTERS
WITH ACCESS TO 00Z EC ENSEMBLE MEMBERS NOTED THAT SOME UNCERTAINTY
EVEN REGARDED THE SLIGHTLY FARTHER SOUTH ECMWF SOLUTION...BUT Q-G
HEIGHT FALL ANALYSIS FROM THE RUC INDICATES THE OPERATION ECMWF
SEEMS QUITE REASONABLE. THE ONLY ARGUMENT WOULD BE IF A MID LEVEL
CIRCULATION CENTER PERHAPS RELATED TO LARGER LATENT HEAT RELEASE
WOULD RESULT IN A MORE NORTHERLY SOLUTION. AT THIS TIME...HAVE
STILL LEANED HEAVILY TOWARD THE ECMWF...BUT ALSO INCORPORATED A
BIT OF THE MESOSCALE/SREF MODEL SOLUTIONS.

ALL OF THESE FACTORS ADD UP TO A HIGH POTENTIAL FOR A HEAVY SNOW
EVENT. THEY INCLUDE...NEUTRAL STABILITY PROFILES...AVERAGE OF
25-30 KTS OF NNE UPSLOPE FLOW...DEEP UPSLOPE COMPONENT WELL ABOVE
MOUNTAIN TOP...GOOD MICROPHYSICS WITH LARGE OMEGA THROUGH THE
DENDRITIC GROWTH REGION...AND A 12-18 HOUR PERIOD OF MODERATE Q-G
VERTICAL MOTION. THIS ALL SUPPORTS THE UPGRADE OF BLIZZARD WATCHES
TO WARNING...WINTER STORM WATCHES TO WINTER STORM WARNINGS...AND
MOST OTHER LOCATIONS TO WINTER WEATHER ADVISORIES FOR SNOW AND
BLOWING SNOW. THE OVERALL BLENDING USING A MAJORITY OF THE ECMWF
WITH A LITTLE BIT OF MESOSCALE/SREF MODELS SUPPORT THE FOLLOWING
AMOUNTS...6-10 INCHES FOR DENVER/BOULDER AREA...8-12 INCHES PALMER
DIVIDE...7-14 INCHES FOOTHILLS...AND 4-8 INCHES THROUGH SOUTHERN
WELD...MORGAN...TOWARD WASHINGTON/LINCOLN COUNTY.

LONG TERM...THE BRUNT OF SUNDAY'S STORM SHOULD BE GETTING CLOSE
TO ENDING BY THE BEGINNING OF THE LONG TERM PERIOD 25/00Z. THERE
WILL PROBABLY STILL BE SOME SNOW OVER THE SOUTHEAST THIRD OR SO OF
THE CWA DURING THE EVENING BUT THAT WILL FLUSH OUT TOWARDS MORNING.
SURFACE PRESSURE GRADIENTS WILL REMAIN SUFFICIENT TO KEEP GUSTY
WINDS OVER MANY LOWER ELEVATIONS IN THE EVENING BUT THESE TOO WILL
SETTLE DOWN OVERNIGHT. ONLY A QUICK BREAK IN THINGS AS A SHORT
WAVE RIDGE MOVES IN FOR MONDAY WITH THE NEXT PACIFIC SYSTEM
IMPACTING OUR WEATHER ON TUESDAY. THIS WILL BE MAINLY A MOUNTAIN
EVENT BUT ENOUGH QG LIFT BLEEDS OVER THE HILLS TO BRING A THREAT
OF PRECIPITATION TO THE PLAINS TUESDAY. ANOTHER WEAKER SYSTEM IS
PROGGED TO PUSH OVER THE CENTRAL ROCKIES THURSDAY...AGAIN BEING
MAINLY A PRECIPITATION PRODUCER FOR THE HIGH COUNTRY. TEMPERATURES
WILL REMAIN BELOW NORMAL THROUGH MOST OF THE WEEK BUT SHOULD
APPROACH NORMAL TOWARD WEEK'S AS A STRONG RIDGE ALOFT BUILDS INTO
THE GREAT BASIN. THE MOUNTAINS AND FOOTHILLS WILL ALSO EXPERIENCE
SOME WINDY PERIODS AS THE FLOW ALOFT BECOMES NORTHWESTERLY.

AVIATION...SIGNIFICANT AVIATION IMPACTS EXPECTED FROM THIS
WINTER STORM. CEILINGS AND VISIBILITIES WILL TUMBLE TONIGHT AND
REMAIN VERY LOW THROUGH MOST OF SUNDAY. ONSET TIMING OF THIS IS
STILL RATHER DIFFICULT...BUT WE SHOULD SEE SNOW DEVELOPING IN THE
FRONT RANGE AIRPORTS MOST LIKELY BETWEEN 05Z AND 08Z...WITH VLIFR
CONDITIONS BY 09Z-11Z WHEN SNOWFALL RATES INCREASE TO AROUND 1
INCH PER. THE HEAVY SNOW WILL LIKELY CONTINUE THROUGH ABOUT 20Z
SUNDAY BEFORE CONDITIONS SLOWLY IMPROVE. GUSTS UP TO 30 KTS AT
KDEN WITH CONSIDERABLE BLOWING AND DRIFTING SNOW AND POOR
VISIBILITIES CLOSE TO ONE QUARTER MILE FOR SEVERAL HOURS DURING
THE HEAVIEST SNOW 11Z-20Z...THEN GRADUAL IMPROVEMENT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST SUNDAY FOR COZ048-
050-051.

WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ035-036-039-
040.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ031-033-034.

WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ038-042.

WINTER STORM WARNING FROM 2 AM TO 5 PM MST SUNDAY FOR COZ043-044.

BLIZZARD WARNING FROM 2 AM TO 5 PM MST SUNDAY FOR COZ041-045.

BLIZZARD WARNING FROM 5 AM TO 5 PM MST SUNDAY FOR COZ046-047-049.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....ET
AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Feb 23, 11:18 AM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1118 AM MST SAT FEB 23 2013

COZ030>051-241830-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1118 AM MST SAT FEB 23 2013

...WINTER STORM WATCH FROM DENVER AND BOULDER NORTHEASTWARD
THROUGH SOUTHERN WELD AND MORGAN COUNTIES LATE TONIGHT AND
SUNDAY...
...BLIZZARD WATCH EAST AND SOUTH OF DENVER SUNDAY INCLUDING THE
PALMER DIVIDE REGION THROUGH LIMON AND AKRON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM DEVELOPING IN THE GREAT BASIN WILL TRACK
EAST-SOUTHEAST TO NEAR THE FOUR CORNERS AREA BY LATE TONIGHT. AT
THE SAME TIME...A COLD FRONT WILL DROP SOUTH ACROSS NORTHEAST
COLORADO LATE TONIGHT. DEEP AND RELATIVELY STRONG UPSLOPE FLOW IS
EXPECTED TO DEVELOP BEHIND THE FRONT WITH SNOW BECOMING MORE
WIDESPREAD AND HEAVIER AFTER MIDNIGHT TONIGHT. SNOWFALL RATES
AROUND 1 INCH PER HOUR WILL BE POSSIBLE WITH VISIBILITIES DROPPING
TO A QUARTER MILE OR LESS BY LATE TONIGHT OR EARLY SUNDAY
MORNING. ROADS WILL BECOME SNOWPACKED AND ICY AS WELL WITH
HAZARDOUS DRIVING CONDITIONS. TRAVEL IS NOT RECOMMENDED AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG STORM SYSTEM WILL BRING SNOW AND WIND TO THE OUTLOOK
AREA SUNDAY. SIGNIFICANT ACCUMULATIONS ARE EXPECTED IN MOST AREAS
OF NORTHEAST AND NORTH CENTRAL BY THE TIME THE STORM WINDS DOWN
AND EXITS THE AREA LATE SUNDAY NIGHT OR MONDAY MORNING. ANOTHER
WEAKER STORM WILL IMPACT THE AREA TUESDAY WITH YET ANOTHER WEAK
ONE EXPECTED THURSDAY. THESE LATTER TWO STORMS WILL HAVE MOST OF
THEIR IMPACT IN THE MOUNTAINS. TEMPERATURES WILL BE BELOW NORMAL
FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
RELAYING YOUR SNOW AMOUNT TO THE NATIONAL WEATHER SERVICE WOULD
BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 24, 12:00 AM MST to 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 24, 12:00 AM MST to 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 24, 12:00 AM MST to 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 24, 12:00 AM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 24, 12:00 AM MST to 11:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
February 24, 12:00 AM MST to 11:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 24, 12:00 AM MST to 11:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436270, 436271, 436272, 436273, 436303, 436305, 436306.